Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 395, NWS Des Moines, IA

July 10, 2008Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2008, 11:04 AM CDT for Poweshiek County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2008, 11:04 AM CDT (16:04 UTC)
Expired
Jul 10, 2008, 11:30 AM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:40 PM CDT, 20 hours 24 minutes earlier.

Area forecast discussion, Jul 9, 2:40 PM CDT, 20 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
240 PM CDT WED JUL 9 2008

.SHORT TERM...
NUMEROUS WEAK SHORT WAVE IMPULSES RIPPLING THROUGH THE NORTHWEST
FLOW THIS AFTERNOON. THE ENVIRONMENT IS BECOMING MODERATELY UNSTABLE
ACROSS THE MID MISSOURI VALLEY ALONG A STRONG THETA-E ADVECTION
SURGE MOVING TOWARDS WEST CENTRAL IOWA. EXPECT THIS INSTABILITY TO
MOVE IN TO WESTERN SECTIONS OF THE FORECAST AREA LATER THIS
AFTERNOON AND EVENING WITH MLCAPES OF AROUND 2500 J/KG. IMPULSES
OVERRIDING THIS THETA-E ADVECTION SURGE SHOULD HELP REALIZE THE
INSTABILITY AND HAVE A FEW THUNDERSTORMS DEVELOP. GIVEN AMOUNT OF
INSTABILITY AND SOME MODEST DEEP LAYER SHEAR AT AROUND 30 KTS SHOULD
SUPPORT SOME BRIEF ORGANIZED UPDRAFTS AND BRING A POTENTIAL FOR A
FEW SEVERE STORMS. HAVE INCREASED POPS OVER THE SOUTHWEST AND WEST
CENTRAL FOR THIS AFTERNOON AND EXPANDED POPS FOR TONIGHT.

.LONG TERM /THURSDAY THRU WEDNESDAY/...
THETA-E AND WARM AIR ADVECTION ONGOING OVER AT LEAST THE NORTHERN
HALF OF THE AREA EARLY THURSDAY WILL NECESSITATE A SMALL MORNING
POP. BY AFTERNOON UNCAPPED OR VERY WEAKLY CAPPED 3000-5000 J/KG
CAPES DEVELOP OVER MUCH OF CENTRAL IOWA. DEPENDING ON UPSTREAM
ACTIVITY OVERNIGHT...THERE MAY EVEN BE A SMALL MCV MOVING THROUGH
ALONG WITH Q VECTOR CONVERGENCE THURS AFTN. DEEP LAYER SHEAR
MARGINAL BUT BETTER MID LEVEL LAPSE RATES THAN RECENT DAYS...SO HAVE
INCREASED POPS FOR THURSDAY AFTN AND SPC HAS PUT US IN SLIGHT RISK.
THE MAIN QUESTION FOR THURSDAY IS WHAT WILL FOCUS CONVERGENCE IN THE
LOWER LEVELS. GIVEN THAT UNCERTAINTY HAVE ONLY RAISED POPS INTO THE
30 PERCENT RANGE. WHATEVER DEVELOPS SHOULD DIE OFF IN THE EVENING
AND CAP STRENGHTHENS INTO FRIDAY. HOWEVER...BY LATE AFTERNOON LARGE
UPPER LEVEL LOW MOVING EAST ACROSS SOUTHERN CANADA WILL INCREASE
SHEAR AND WEAKEN CAP...AND PROVIDE ANOTHER SURGE OF Q-VECTOR
CONVERGENCE. LOW-LEVEL CONVERGENCE WILL BE ENHANCED ALONG COLD FRONT
MOVING SOUTHEAST INTO THE STATE. INSTABILITY WILL BE JUST AS HIGH AS
THURSDAY...BUT WITH CAP IN PLACE EARLY...DO NOT EXPECT THUNDERSTORMS
TO BEGIN TO IMPACT NORTHERN AREAS UNTIL LATE IN THE AFTERNOON. THEN
THEY WILL MOVE EAST AND SOUTHEAST DURING THE EVENING...LOSING
INTENSITY BY MIDNIGHT. DEEP LAYER SHEAR BETTER TO THE NORTH AND
BEHIND THE FRONT...SO AGAIN...NOT LOOKING LIKE A SIGNIFICANT SEVERE
WEATHER EVENT FOR OUR AREA. BUT CERTAINLY A FEW SEVERE THUNDERSTORMS
QUITE POSSIBLE.

THIS COLD FRONT WILL USHER IN A COOLER AND MUCH DRIER AIRMASS INTO
THE REGION FOR THE REST OF THE WEEKEND. DRY NW FLOW WILL BE REPLACED
BY A BROAD UPPER LEVEL RIDGE EARLY NEXT WEEK. MEANWHILE SURFACE HIGH
PRESSURE MOVES EVER SO SLOWLY OVER THE AREA AND THEN MAINTAINS A
RIDGE AXIS INTO IOWA EVEN WHILE MOVING EAST OVER THE OHIO VALLEY. SO
NOT A LOT OF REASON TO MENTION ANY CHANCE OF RAIN IN THE EXTENDED
RANGE. THERE IS A POSSIBILITY THAT BY TUESDAY NIGHT INTO WEDNESDAY
WE COULD START SEEING THAT CHANCE INCREASE...BUT FOR NOW WILL LEAVE
OUT. TEMPERATURES WILL SLOWLY CLIMB BACK TO NORMAL LEVELS BY MID
WEEK.

&&

.AVIATION...09/18Z
POTENTIAL FOR A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY
IN THE FOD AND DSM TAF AREAS WITH LESSER CHANCES AT FOD AND ALO.
WEAK SFC FLOW DURING THE FIRST 18 HRS OF THE PERIOD THEN BECOMING SW
AT 10 TO 15 MPH ON THURSDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...MOYER
Hazardous weather outlook, Jul 9, 3:48 PM CDT, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT WED JUL 9 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-102100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
348 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF HIGHWAY 20. A FEW STORMS COULD BE
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. SCATTERED
NON SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT MAINLY SOUTHWEST
OF A LINE FROM FORT DODGE TO KNOXVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
THURSDAY AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS...AND
AGAIN BY LATE FRIDAY AFTERNOON AND CONTINUE THROUGH FRIDAY NIGHT. A
SLIGHT RISK FOR SEVERE WEATHER EXISTS ACROSS CENTRAL TO NORTHERN
PORTIONS OF THE AREA BOTH DAYS. THE MAIN SEVERE THREAT IS LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON AND EVENING
THROUGH FRIDAY NIGHT.

MOYER

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.